Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 37, NWS Blacksburg, VA

May 18, 1995Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 1995, 8:41 PM EDT for Pittsylvania County, Virginia. It was in force for 49 min.

The area

The counties it named.

The facts

Issued
May 18, 1995, 8:41 PM EDT (00:41 UTC)
Expired
May 18, 1995, 9:30 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 190043 COR
SVRRNK
VAC143-190130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED TO NORTHERN PITTSYLVANNIA...
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 PM EDT THU MAY 18 1995

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM EDT
FOR THE FOLLOWING COUNTY...

IN SOUTH CENTRAL VIRGINIA

   ...NORTHERN PITTSYLVANIA COUNTY

AT 841 PM DOPPLER WEATHER RADAR IN BLACKSBURG INDICATED A SEVERE
THUNDERSTORM MOVING INTO NORTHERN PITTSYLVANIA COUNTY IN THE SMITH
MOUNTAIN LAKE AREA OR ABOUT 15 MILES WEST OF HURT. MOVEMENT WAS
TOWARD THE EAST AROUND 35 MPH.

HAIL UP TO GOLF BALL SIZE IS POSSIBLE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREA$S WHERE WATER COVERS THE ROAD.

MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:40 PM EDT, 1 minute earlier.

Area forecast discussion, May 18, 8:40 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT THU MAY 18 1995

RECOMMENDATIONS...

WBC...RDU AND CRW...CURRENT FCST TRENDS ARE GOOD. SEE NO REASON WHY
WE SHUDN/T HV POPS FOR ALL NITE. HV NOT HAD MUCH TIME TO LOOK AT
ANYTHING.

DISCUSSION...THOSE SVR TSTMS JUST KEEP COMING AND COMING. WE ARE
A LITTLE SURPRISED THAT SELS DIDN/T ISSUE A WATCH FOR W CEN VA..BUT
THEN IT HAS JUST BEEN  A COUPLE OF ISOLD STORMS SUPERCELLS. HOPE THOS
TORNADIC STORMS IN ERN TN DON/T HOLD TOGETHER TILL THEY GET HERE.

JJ

In the hours before

Special weather statement, May 18, 5:09 PM EDT, 3 hours 32 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT THU MAY 18 1995

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM TONIGHT FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA. IN THE BLACKSBURG AREA OF RESPONSIBILITY...
THIS WATCH INCLUDES THE COUNTIES OF SMYTH AND TAZEWELL IN SOUTHWEST
VIRGINIA...AND MERCER...SUMMERS...MONROE AND GREENBRIER IN WEST
VIRGINIA.

AT 510 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN
EASTERN KENTUCKY THAT WILL BE MOVING INTO FAR SOUTHWEST VIRGINIA
DURING THE NEXT HOUR. THESE STORMS COULD AFFECT THE ABOVE MENTIONED
EASTERN PORTIONS OF THE WATCH AREA BY 700 PM.

IN ADDITION...SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF THE
LINE IN SOUTHWEST VIRGINIA. THESE COULD INTENSIFY SUDDENLY.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THIS
EVENING. LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL NEWS MEDIA FOR
FURTHER UPDATES OR POSSIBLE WARNINGS.

JJ
Local storm report, May 18, 5:26 PM EDT, 3 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT

520 PM         HENRY             GOLFBALL SIZE HAIL IN FIELDALE.

MTE
Local storm report, May 18, 5:28 PM EDT, 3 hours 13 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT

18/520 PM     HENRY              GOLFBALL SIZE HAIL IN FIELLDALE.

MTE
Special weather statement, May 18, 6:11 PM EDT, 2 hours 30 minutes before
VAZ007-009-WVZ042>045-182345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT THU MAY 18 1995

...THE SEVERE THUNDERSTORM WATCH FOR TAZEWELL AND SMYTH COUNTIES HAS
BEEN UPGRADED TO A TORNADO WATCH VALID UNTIL MIDNIGHT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MERCER ...SUMMERS
...MONROE... AND GREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 10 PM...

AT 610 PM RADAR SHOWED LARGE TORNADIC THUNDERSTORMS OVER
EASTERN KENTUCKY AND EXTREME SOUTHWEST VIRGINIA MOVING TO THE
EAST-NORTHEAST AROUND 45 MPH. THESE STORMS WILL APPROACH TAZEWELL
AND SMYTH COUNTIES BETWEEN 700 AND 730 PM.

OTHER THUNDERSTORMS WERE MOVING ACROSS SOUTHERN WEST VIRGINIA AND
WILL AFFECT TH0E GREENBRIER VALLEY DOWN TO BLUEFIELD BETWEEN 620 AND
700 PM.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS
WEATHER SITUATION.

JDS
Local storm report, May 18, 7:13 PM EDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT

18/1150 AM    GILES              STRONG WINDS BLEW DOWN TREES AND POWER
                                 LINES IN PEARISBURG.

18/1242 PM    ROANOKE            STRONG WINDS BLEW A TREE ON A CAR 4
                                 MILES NORTHEAST OF ROANOKE.

18/505 PM     PATRICK            DIME SIZE HAIL IN STUART.

18/n525 PM     MARTINSVILLE CITY  NICKEL SIZE HAIL IN MARTINSVILLE CITY.

18/530 PM     PITTSYLVANIA       QUARTER SIZE HAIL 1 MILES SOUTH OF
                                 CHATHAM.

MTE
Local storm report, May 18, 7:44 PM EDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT

18/740  PM    FLOYD              1 INCH DIAMETER HAIL AT BENT MOUNTAIN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:02 PM EDTSevere Thunderstorm WarningRNKFranklin43 min
May 18, 8:36 PM EDTSevere Thunderstorm WarningRNKBedford39 min
May 18, 9:06 PM EDTSevere Thunderstorm WarningRNKCampbell54 min
May 18, 9:33 PM EDTSevere Thunderstorm WarningRNKCharles City42 min
May 19, 12:10 AM EDTSevere Thunderstorm WarningRNKRockbridge35 min
May 19, 3:26 AM EDTSevere Thunderstorm WarningRNKHenry34 min
May 19, 3:49 AM EDTSevere Thunderstorm WarningRNKPittsylvania26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.